GRANDMA COULD BE AN ADDICT

One of the cruelest addictions is when it occurs from a prescribed pain medication.  They did not  deliberately put themselves in the position to become an addict.  At first the medication was taken as prescribed.  When the prescription was not monitored, they were left on the medication too long, a dependence began and the use became compulsive eventually becoming a priority in their life.  The addiction to pain medication occurs in every socio-economic background, it has nothing to do with the person’s character.  Opium based medications are highly addictive.  They are often prescribed for chronic severe pain to combat pain from cancer or emergency pain care after an accidental break.

Some of the opium based drugs:  codeine, fentanyl, hydrocodone, morphine, hydromporphone, methadone, oxycodone, oxmorphone, sufentanil, tramadol.

Symptoms of addiction can include: poor coordination, drowsiness, constipation, poor decision making, abandoning responsibilities, abnormal sleeping patterns, mood swings lying.

How does addiction happen?  Suppose someone has an accident.  Insurance from workman’s comp dictates that they see a doctor that is on their plan and not their normal doctor.  The doctor prescribes oxycodone for the pain and gives a month’s prescription.  They are told to follow up with a specialist.  The specialist treats the injury, gives  a prescription for antibiotics along with a prescription for Percocet which is an oxycodone/acetaminophen drug.  They take their medications as prescribed and after a month go to their doctor who has been treating them for an arthritic knee.  They complain to the doctor that the accident exacerbated the arthritic knee and the doctor prescribes Vicodin an acetaminophen/hydrocodone drug. The doctors did not communicate and the patient became addicted.  Complicating this scenario, often someone who has an accident and is out of work has access to Title 19 (Medicaid) pain clinics.  Sometimes to take advantage of this they will lie about or hide their prescriptions.

Opioid medication overdose causing death has become a national crisis.  The new recommendations from the American Heart Associations state that all healthcare providers learn how to administer Naloxone.  Naloxone comes in pre-filled vials and is administered either by an injector similar to the epi pen, through the nose or intravenously.  Naloxone is not a narcotic.  It prevents the brain from receiving the message that there is opium in the system.  Once it is used the overdose victim will go into withdrawal.  It is critical that they get care immediately.

Recognizing a victim of overdose:

1. You know that they are a user.

2. Their lips and nail beds are blue.

3. They are struggling to breathe, gasping for breath.

4. They are unconscious.

5. Their eyes are open but they are not there.

 

Opium is a muscle relaxant.  An overdose can relax the respiratory system causing respiratory failure.  It is vital for the survival of the overdose victim tat they get help right away.  Once an overdose victim is discovered administering Naloxone and calling 911 can prevent a horrible tragedy.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s